Wyoming, 2020

Hail in Wyoming, June 19, 2020

June 19, 2020 · NWS UNR · 6 events in 1 county or zone

A thunderstorm briefly became severe over the Gillette area, producing hail to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the Gillette area, producing hail to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 12:41 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 19, 12:41 PM MST, 3 hours 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
141 PM MDT Fri Jun 19 2020

.DISCUSSION...(This Evening Through Friday)
Issued at 139 PM MDT Fri Jun 19 2020

The upper low continues to spin over
Saskatchewan/Manitoba, resulting in a trough over the northern
plains/Rockies region. Water vapor imagery is picking up on some
embedded shortwaves; one is over central WY, with another moving
through central MT. Surface winds across the CWA are southeasterly
behind the exiting high. Showers and isolated thunderstorms are
spreading over the area this afternoon. Under mostly cloudy skies,
temperatures are only in the 60s.

As the WY shortwave approaches this afternoon/evening, showers and
thunderstorms will continue to expand over the CWA. MLCAPE is
progged to be only 500-1000 J/kg, and shear is expected to be fairly
weak. Cannot rule out a couple of strong storms, but the overall
severe threat seems low. PWATs are near normal. Showers/storms will
end from west to east this evening, although a couple CAMs are
hinting at another little band of showers/storms across the
northwestern CWA late tonight with the MT shortwave. With light
southeasterly/upslope winds near the southern foothills and RH
approaching 100%, a little patchy fog will be possible there late
tonight into Saturday morning.

Trough axis begins crossing the region on Saturday. Winds will
become west-northwesterly, and the thermal ridge will build over the
area, allowing temperatures to warm into the 70s and lower 80s. Weak
upper energy collocated with a jet streak will interact with
slightly better instability and shear, resulting in some strong to
marginally severe thunderstorms Saturday afternoon, especially
across the SD plains. Expecting storms to swiftly shift to the east
by early Saturday evening.

Persistent Canadian low keeps us in active west/northwest flow
Sunday. Widespread showers/storms are expected, but limited
instability and marginal shear should keep storms sub-severe.
Similar conditions are expected Monday, when another shortwave dives
into the region, bringing with it cooler air. After that, models are
hinting at a warming trend, with a brief dry period Tues/Wed.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1108 AM MDT Fri Jun 19 2020

Clusters of showers and a few thunderstorms will continue to
develop this afternoon and move west to east across the area
through this evening. Local MVFR conditions will occur with the
strongest precipitation. Showers/isolated storms will linger
overnight for south central SD. Outside of precipitation, VFR
conditions expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, Jun 19, 12:39 PM MST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
139 PM MDT Fri Jun 19 2020

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-201300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
139 PM MDT Fri Jun 19 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are occasional chances for thunderstorms across at least
parts of the area through much of next week. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-201300-
Mellette-Todd-Tripp-
239 PM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are occasional chances for thunderstorms across at least
parts of the area through much of next week.

There is a slight chance of severe thunderstorms Saturday
afternoon and early evening. Large hail will be the main risk with
damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 19, 3:01 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
401 PM MDT Fri Jun 19 2020

WYZ054-192245-
Northern Campbell WY-
401 PM MDT Fri Jun 19 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL COUNTY...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Recluse, or 34 miles north of Gillette, moving
southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4479 10564 4488 10547 4469 10519 4453 10548
TIME...MOT...LOC 2201Z 324DEG 17KT 4477 10550

Sherburn
Special weather statement, Jun 19, 3:41 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
441 PM MDT Fri Jun 19 2020

WYZ054-056-192330-
Northern Campbell WY-Western Crook WY-
441 PM MDT Fri Jun 19 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL
CROOK COUNTIES...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Weston, or 30 miles north of Gillette, moving east
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weston and Oshoto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4464 10540 4477 10534 4470 10475 4449 10488
TIME...MOT...LOC 2241Z 284DEG 26KT 4470 10528

Sherburn
Special weather statement, Jun 19, 4:00 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
500 PM MDT Fri Jun 19 2020

WYZ054-192345-
Northern Campbell WY-
500 PM MDT Fri Jun 19 2020

...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gillette Airport, or 3 miles northwest of Gillette, moving east at 15
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Gillette, Camplex Event Facility and Gillette Airport.

This includes Interstate 90 in Wyoming between Mile Markers 120 and
136.

LAT...LON 4422 10561 4440 10562 4442 10530 4420 10530
TIME...MOT...LOC 2300Z 267DEG 13KT 4431 10551

Johnson

The radar

The Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Campbell

When
June 19, 4:25 PM MST
Where
Campbell County, Gillette
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.290, -105.500

Hail, Campbell

When
June 19, 4:25 PM MST to 4:40 PM MST
Where
Campbell County, 2 mi SSE of Gillette
Measured
1 in hail
Reported by
Public
Coordinates
44.263, -105.484

Hail, Campbell

When
June 19, 4:27 PM MST to 4:39 PM MST
Where
Campbell County, 1 mi ESE of Gillette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.285, -105.481

Hail, Campbell

When
June 19, 4:30 PM MST
Where
Campbell County, 1 mi S of Gillette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.276, -105.500

Hail, Campbell

When
June 19, 4:30 PM MST
Where
Campbell County, 3 mi S of Gillette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.247, -105.500

Hail, Campbell

When
June 19, 4:30 PM MST to 4:45 PM MST
Where
Campbell County, 2 mi SSE of Gillette
Measured
1.25 in hail
Reported by
Public
Coordinates
44.263, -105.484

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893695, 893696, 893697, 893698, 893699, 893700.